Cold/Wind Chill, Boone
- When
- January 29, 6:00 PM CST to January 30, 11:00 PM CST
- Where
- Boone forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
A cold arctic airmass with temperatures as low as -5F to -10F and winds of 10 to 15mph produced widespread wind chill readings from -20F to -34F.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A cold arctic airmass with temperatures as low as -5F to -10F and winds of 10 to 15mph produced widespread wind chill readings from -20F to -34F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 29, 5:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 PM CST THU JAN 29 2004 .AVIATION DISCUSSION FOR THE 00 UTC TAF COLD AIR WILL MOVE INTO THE REGION AS A CONTINENTAL ARCTIC AIR MASS MOVES INTO THE REGION. THE -20 500 MB TEMPERATURE WILL BE AS FAR SOUTH AS ALABAMA...MISSISSIPPI AND ARKANSAS TONIGHT. ACARS SOUNDINGS SHOW THE TYPE OF INVERSION ASSOCIATED WITH CONTINENTAL ARCTIC AIR MASS. THE WIND WILL BECOME 5 TO 10 KNOTS AT 300 DEGREES OVERNIGHT AND WITH VERY COLD TEMPERATURES. HIGH PRESSURE WILL EXTEND FROM MANITOBA TO IOWA TONIGHT. THE HIGH WILL DRIFT EAST FRIDAY. WE USED COMBINATION OF THE ETA AND AVN MODELS FOR MOVEMENT OF THE SURFACE HIGH AND CROSS SECTION FORECASTS FOR FORECASTING THE LOCATION OF THE ARCTIC JET STREAM. WE WILL FORECAST SOME CIRRUS CLOUDS OVERNIGHT AND FORECAST A SCATTERED ALTOCUMULUS CLOUDS AT 15000 FT AFTER 1400 UTC IN THE TAFS FOR NORTHEAST ILLINOIS. WHW && .PRELIMINARY DISCUSSION FOR AFTERNOON PACKAGE... AT 18Z SNOW ENDING NOW SW WI AND EXTREM E IA, RIGHT HAS ETA RH FIELD SHOWS FOR 18Z. SO WILL FOLLOW THIS FASTER MODEL FOR ENDING THIS EVE TO THE SNOW. FINAL ZONE CONFIGURATION BASED ON RADAR AT TIME OF ISSUANCE. NEXT ITEM IS COLD TONIGHT. WITH WIND EXPECTED TO STAY ABOVE 10 MPH WILL HAVE WIND CHILL ADVISORY ALL AREAS. PROBABLY ONLY NEAR LAKE SHORE IN NW IN WILL NOT MEET IT, BUT EVERYWHERE ELSE SHOULD. MAIN STORY TO BE THE COLD NEXT FEW DAYS TIL MODERATION OVER WEEKEND. MODELS SHOW VORT MAX COMING SE OVERNIGHT JUST TO OUR N. LOOKS LIKE WILL ONLY SEE SOME CI CLOUDS LATE TONIGHT/EARLY TOMORROW WITH IT. SO NOTHING TO HOLD BACK TEMPS FROM FALLING TONIGHT. MODELS STILL TRYING TO GIN SOMETHING UP SUNDAY/MONDAY AS COLD VORTEX REFORMS OVER ND AND LEAD SYSTEM COMES NE AHEAD OF IT. WAY TOO EARLY FOR ANY DETAILS. WITH NEXT SYSTEM WILL CARRY CHANCE SNOW SATURDAY NIGHT-MONDAY AS SYSTEM COMES UP. BELIEVE AVN RH OVERDONE LIKE USUAL FOR SATURDAY. ON OTHER HAND ETA 850 WARMING WAY OVERDONE BY SUNDAY EVE. ETA TRIED THIS TRICK FEW DAYS AGO AND DID NOT WORK OUT. LOOKS LIKE MAIN ENERGY TIL SUNDAY NIGHT/MONDAY. LOOKS LIKE FRIDAY NIGHT COULD BE COLDEST WITH LIGHT WIND BY MORNING SO WILL CUT GUIDANCE. WILD CARD WILL BE ANY POSSIBLE CI AS UPPER RIDGE APPROACHES. FWC NUMBERS TOO WARM ALL PERIODS. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...WIND CHILL. IN...WIND CHILL. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CST THU JAN 29 2004 ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010- 011-019-301200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE...AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR LATE TONIGHT THROUGH FRIDAY MORNING. TEMPERATURES ACROSS THE REGION ARE EXPECTED TO DROP TO NEAR 10 BELOW ZERO TONIGHT. THIS COMBINED WITH WINDS OF 10 TO 15 MPH WILL CREATE DANGEROUSLY LOW WIND CHILLS OF 25 TO 30 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WIND CHILLS OF 20 BELOW TO 30 BELOW WILL CONTINUE THROUGH FRIDAY MORNING. THERE IS A POSSIBILITY OF A GENERAL SNOWFALL ACROSS THE REGION LATE SUNDAY OR SUNDAY NIGHT...CONTINUING INTO MONDAY. SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE WITH THIS SYSTEM. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT. LMZ740>746-766-301200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CST THU JAN 29 2004 .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MERZLOCK
The national radar mosaic for the moment the first event began.
18 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382887, 5382888, 5382889, 5382890, 5382891, 5382892, 5382893, 5382894, 5382895, 5382896, 5382897, 5382898, 5382899, 5382900, 5382901, 5382902, 5382903, 5382904.